Texas, 2018

Flash Flood and Hail in Texas, August 15 to 16, 2018

August 15 to 16, 2018 · NWS LUB · 4 events in 3 counties and zones

A very moist and unstable air mass supported several strong and severe thunderstorms this evening spanning portions of the far southwest Texas Panhandle. Many of these storms were very slow moving and deposited significant rainfall estimated as great as five inches in some areas of eastern Parmer and western Castro Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A very moist and unstable air mass supported several strong and severe thunderstorms this evening spanning portions of the far southwest Texas Panhandle. Many of these storms were very slow moving and deposited significant rainfall estimated as great as five inches in some areas of eastern Parmer and western Castro Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 15, 2:19 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 15, 2:19 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
319 PM CDT Wed Aug 15 2018

.DISCUSSION...
Some changes are noted from yesterday's runs.  High pressure is
expected to remain poised across the southwestern CONUS over the
next week. Shortwave disturbances will periodically traverse the
northern periphery of the high into the northern plains sending
frontal surges into the region every few days.

Through Sunday, data indicate that the pattern of afternoon,
evening, and overnight thunderstorms will continue with the best
chances remaining across our northern zones.  With this activity,
there will be a potential for localized strong-to-severe, pulse-
type storms given a deficit of shear and modest instability.
Prospects for a cold front continue for Sunday night. However much
uncertainty exists for how far south the boundary will make it.
The GFS is most assertive with the NAM/ECM in better agreement.
Needless to say, these boundaries are difficult to pinpoint this
time of year. By Tuesday, high pressure may drift a bit closer and
help drive temperatures back up. Have adjusted the latter extended
temps upward over the blends in anticipation of the warm-up.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/99
Hazardous weather outlook, Aug 15, 2:45 AM CST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
345 AM CDT Wed Aug 15 2018

TXZ021>044-152045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
345 AM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms could produce brief wind gusts to 65 mph this
evening across the far southwest Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily chances for thunderstorms will continue through the
weekend, initially favoring the the southern Texas Panhandle,
before expanding south this weekend ahead of a cold front.
Isolated severe wind gusts and heavy downpours may accompany
some of these storms.

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
August 15, 5:10 PM CST
Where
Swisher County, 1.84 mi ENE of Tulia
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.540, -101.740

Measured by a Texas Tech University West Texas mesonet.

Hail, Castro

When
August 15, 7:45 PM CST
Where
Castro County, 0.89 mi NW of Summerfield
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.740, -102.510

Damage, if any, was not known.

Thunderstorm Wind, Parmer

When
August 15, 9:00 PM CST
Where
Parmer County, 0.57 mi W of Friona Benger Arpk
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
34.650, -102.690

Measured by a Texas Tech University West Texas mesonet.

Flash Flood, Castro

When
August 15, 9:42 PM CST to August 16, 1:00 AM CST
Where
Castro County, 4.91 mi S of Summerfield to 8.33 mi NNW of Dimmitt Muni Arpt
Cause
Heavy Rain
Crop damage
$200,000
Reported by
Broadcast Media
Coordinates
34.660, -102.516

Large sections of Farm-to-Market Road 1057 were flowing with one to two feet of mud and water as documented by a video stringer with KVII-TV.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766485, 766487, 766488, 766496.